Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Kansas City, MO

June 1, 2019Howard County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 1, 2019, 8:34 PM CDT for Howard County, Missouri. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2019, 8:34 PM CDT (01:34 UTC)
Expired
Jun 2, 2019, 5:30 AM CDT
In force
9 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Howard County, MO

The radar

The Pleasant Hill radar (KEAX), 132 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1954 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

536 
WGUS53 KEAX 020134
FFWEAX
MOC089-021030-
/O.NEW.KEAX.FF.W.0033.190602T0134Z-190602T1030Z/
/00000.0.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
834 PM CDT Sat Jun 1 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  A Levee Failure in...
  Southwestern Howard County in central Missouri...

* Until 530 AM CDT Sunday.

* At 833 PM CDT, Howard County Emergency Management reported several 
  levees have failed causing flash flooding of immediately 
  surrounding areas.

* Locations impacted include...
  New Franklin, Franklin and areas just west of Rocheport. 

LAT...LON 3898 9257 3897 9256 3897 9263 3899 9272
      3897 9278 3898 9284 3899 9287 3902 9288
      3901 9289 3902 9292 3907 9293 3909 9290
      3901 9256

$$

Leighton

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 4:05 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 4:05 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
405 PM CDT Sat Jun 1 2019

.Discussion...
Issued at 358 PM CDT SAT JUN 1 2019

Early afternoon surface observations show cold front is slowly
sagging southward across the forecast area with a weak pre-frontal
surface trough generally extending from northeast Missouri to the KC
metro and then westward across Kansas. This front will be the
primary focus for convective initiation this afternoon and several
storms have already popped up across east-central Kansas and
northeast Missouri. Satellite imagery and personal observations note
that a scattered cu field in between these two areas ahead of the
front. Several storms should develop in between these two areas over
the next few hours as convective temperatures in the mid 80s have
already been reached and have eroded the cap.

Modest CAPE values of 2500-3500 J/kg will allow for strong updrafts
with any storm that develops this afternoon allowing for large hail.
In addition, steep lapse rates and an inverted-v sounding will allow
for strong, damaging winds. Modeled hodographs depict more of a
straight-line hodograph indicating that several of these storms
could split into right and left movers. The lack of a strongly
veering wind profile with height due to light southwesterly flow at
the surface and generally westerly to west-northwesterly flow in the
upper levels supports the straight hodographs. Despite strong
directional shear, sufficient speed shear combined with modest
instability will allow storms to quickly organize. While the
overall tornado threat remains relatively low this afternoon it is
not nil. These storms will gradually push eastward with time and
we should see activity weaken with the loss of daytime heating.

Quiet weather returns Sunday and Monday with high pressure building
in behind the front. Temperatures will fairly pleasant with high
topping out in the 70s and a few locations may reach 80 degrees. The
next chance for convection looks to arrive overnight Monday into
Tuesday morning as convection off the higher terrain to the west
translates eastward...running the periphery of the ridge.
Thunderstorm chances look to continue each day through the remainder
of the upcoming work week.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1248 PM CDT SAT JUN 1 2019

VFR conditions are expected to prevail through much of the period.
Some convection will be possible between 22-01Z along a cold front
pushing through the terminals...however...initiation may hold off
until south of the terminals. If storms do initiate near the
terminals, they will be capable of brief heavy rain, strong winds,
and large hail. Otherwise, light southwesterly winds will veer to
northwesterly then northeasterly by late in the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...PPietrycha
Aviation...PPietrycha
Hazardous weather outlook, Jun 1, 5:07 AM CDT, 15 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Sat Jun 1 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Sat Jun 1 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 There is a risk of severe thunderstorms across central Missouri this
 afternoon and this evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 1, 5:32 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
532 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             1 SSW KANSAS CITY       39.08N 94.59W
06/01/2019  E1.00 INCH       JACKSON            MO   PUBLIC

            DELAYED REPORT FROM TWITTER. REPORT CAME
            FROM LIBERTY MEMORIAL.

&&

JL
Local storm report, Jun 1, 5:36 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
536 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 SSW KANSAS CITY KANSA 39.09N 94.64W
06/01/2019  E1.25 INCH       WYANDOTTE          KS   PUBLIC

&&

JTK
Special weather statement, Jun 1, 5:46 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
546 PM CDT Sat Jun 1 2019

MOZ031-038-039-012315-
Carroll MO-Saline MO-Lafayette MO-
546 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARROLL...NORTHWESTERN
SALINE AND NORTHEASTERN LAFAYETTE COUNTIES UNTIL 615 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norborne, or near Carrollton, moving southeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Carrollton, Waverly, Norborne, Alma, Malta Bend, Blackburn, Wakenda,
Miami, Bogard, De Witt, Mount Leonard and Grand Pass.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Missouri.

LAT...LON 3932 9373 3947 9355 3937 9309 3904 9342
      3912 9364
TIME...MOT...LOC 2246Z 304DEG 29KT 3935 9360

Welsh
Local storm report, Jun 1, 6:01 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
601 PM CDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     HAIL             3 W BLUE MOUND          38.08N 95.06W
06/01/2019  E1.00 INCH       LINN               KS   EMERGENCY MNGR

&&

JTK
Special weather statement, Jun 1, 6:15 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
615 PM CDT Sat Jun 1 2019

MOZ038-039-012345-
Saline MO-Lafayette MO-
615 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE AND
SOUTHEASTERN LAFAYETTE COUNTIES UNTIL 645 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or 11 miles south of Carrollton, moving southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Marshall, Sweet Springs, Waverly, Alma, Malta Bend, Blackburn, Emma,
Mount Leonard and Grand Pass.

This includes Interstate 70 in Missouri between mile markers 60 and
75.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Missouri.

LAT...LON 3895 9325 3894 9339 3894 9349 3893 9350
      3893 9353 3919 9361 3922 9357 3921 9355
      3923 9349 3926 9349 3914 9316
TIME...MOT...LOC 2315Z 312DEG 25KT 3920 9354

Welsh
Special weather statement, Jun 1, 7:11 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
711 PM CDT Sat Jun 1 2019

MOZ040-046-020045-
Cooper MO-Howard MO-
711 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOWARD AND
NORTHEASTERN COOPER COUNTIES UNTIL 745 PM CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fayette, moving southeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Fayette and Wooldridge.

This includes Interstate 70 in Missouri between mile markers 107 and
114.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3898 9257 3892 9250 3883 9255 3897 9271
      3912 9276 3922 9266 3920 9246
TIME...MOT...LOC 0010Z 309DEG 40KT 3912 9265

Welsh

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:11 PM CDTSpecial Weather StatementEAXHoward34 min
Jun 2, 5:24 AM CDTAreal Flood WarningEAXHoward12 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.